Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 61, NWS Norman, OK

June 30, 2017Jackson County, Tillman County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 30, 2017, 8:02 PM CDT for Jackson County, Tillman County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 8:02 PM CDT (01:02 UTC)
Expired
Jun 30, 2017, 11:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, OK, Tillman County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

113 
WGUS54 KOUN 010102
FFWOUN
OKC065-141-010400-
/O.NEW.KOUN.FF.W.0061.170701T0102Z-170701T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
802 PM CDT FRI JUN 30 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Jackson County in southwestern Oklahoma...
  Northwestern Tillman County in southwestern Oklahoma...

* Until 1100 PM CDT
  
* At 802 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Altus, Tipton, Olustee, Eldorado, Elmer, Headrick, Friendship,
  Altus Air Force Base, Humphreys, Duke and Hess.

Additional rainfall amounts of at least an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3471 9966 3470 9918 3445 9905 3443 9932
      3446 9937 3443 9940 3447 9967

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:53 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 30, 6:53 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
653 PM CDT Fri Jun 30 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will bring large hail and strong wind gusts through
early Saturday over the southern half of Oklahoma. Overnight,
MVFR ceilings are expected until after sunrise Saturday over the
southern two- thirds of Oklahoma. After thunderstorms, winds will
light from northeast, then transitioning to southeast Saturday
afternoon.

&&

.PREV DISCUSSION... /issued 254 PM CDT Fri Jun 30 2017/

DISCUSSION...
Primary focus is in the short term with thunderstorm potential.
Other forecast challenges are or efforts to attempt to identify
periods where precipitation chances are greatest.

Latest visible satellite shows a complicated surface pattern with
several features that will be important to convective initiation
and evolution later today. 1.) Gravity waves/undular bores are
propagating away from the area deep into Texas from overnight
convection, 2.) Mid level feature focused midday convection over
eastern Oklahoma and extended westward into southwest Oklahoma.
Subsidence behind this was evident in the cumulus field over
southeast Oklahoma. The western end of this feature is near Hobart
and Altus. 3.) A remnant (albeit increasingly diffuse) outflow
boundary from overnight convection extends from near the Red River
over south-central Oklahoma west-northwestward into southwest
Oklahoma to near and just west of Lawton. 4.) A cold front
drifting southeastward across northern Oklahoma. The cold front
extended from near Perry to just south of Enid to near Elk City as
of early afternoon.

Some enhanced cumulus has been noted near the remnant outflow
boundary over southwest Oklahoma, but this is in an area that
should experience the least amount of synoptic forcing from the
approaching shortwave trough. Latest moisture channel satellite
imagery loop shows the shortwave trough moving from eastern
Colorado into western Kansas now. Given the fairly compact and
positively tilted nature of this shortwave, forcing for ascent may
be quite modest with weak mid-level height falls across the area
trending more neutral with further southwest extent.

Current thinking is that thunderstorms should form near and ahead
of the front, generally along and north of I-44. Initial
development will be in an environment with around 35 knots of 500
mb flow contributing to effective bulk shear of around 40 knots.
Although low level moisture was somewhat lower earlier owing to
convective overturning from morning MCS, upstream environment is
quite moist with PWAT values in excess of 1.5" and approaching
1.75". Moisture should contribute to moderate to strong
instability with MLCAPE in excess of 2,500 J/kg, and even higher
values further southwest across our Texas counties where diabatic
heating has been more extensive. Initial storms may exhibit at
least transient supercell characteristics and could be capable of
large (potentially significant) hail. Upscale growth will probably
occur throughout the evening and the wind threat will increase
across roughly the southern half of Oklahoma. Damaging winds will
become the primary threat fairly quickly as cold pool strengthens
and upscale growth occurs. Additionally, given the moist
environment and potential for some training of storms at least
initially, heavy rainfall amounts and flooding/flash flooding are
possible. This threat could decrease if cold pool is extensive
enough and storms accelerate southeast.

The forecast beyond tonight is still somewhat uncertain. Mid-level
height rises and no well defined boundary tomorrow should limit
convective development, but there still could be enough
destabilization for isolated storms primarily across southern
Oklahoma and western north Texas.

Convection should develop across the higher terrain of the Rockies
and Sangre De Christo mountains tomorrow evening and move eastward
across the southern/central High Plains and eventually could move
into western Oklahoma. This would be more likely if cold pool
development is fairly extensive. Our environment should be
unstable enough to sustain convection (albeit probably in a
weakened state) into the night. We have increased precipitation
probabilities across the northwest portion of the area. Storms
may linger into early Sunday. Generally low probabilities were
retained into early next week. Over the next couple of days we
will be able to better refine next week's forecast.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  90  69  88  71 /  50  60  20  40
Hobart OK         95  69  88  71 /  30  50  10  40
Wichita Falls TX  98  72  89  72 /  30  60  20  20
Gage OK           89  62  85  68 /  20  20  10  50
Ponca City OK     84  65  87  69 /  70  30  10  30
Durant OK         91  72  88  73 /  70  70  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/06/06
Hazardous weather outlook, Jun 30, 3:06 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
306 PM CDT Fri Jun 30 2017

OKZ004>048-050>052-TXZ083>090-012015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
306 PM CDT Fri Jun 30 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and tonight across portions of southern Oklahoma and north Texas.
There is also a Slight Risk north and west of the Enhanced Risk
including central and southwestern Oklahoma and additional
portions of north Texas.

.Location...
The Enhanced Risk is generally east of a line from Archer City
Texas to Snyder Oklahoma, and south of a line from Snyder to
Norman to Holdenville.

The Slight Risk is north and west of the Enhanced Risk, and is
generally east of a line from Knox City Texas to Hollis and Elk
City Oklahoma, and south of a line from Elk City to Clinton to
Okarche to Chandler.

.Timing...
4 PM through 1 AM.

.Impacts...
Winds up to 80 mph.
Golf ball size hail.
Flooding rain will also be a possibility.

.Discussion...
Storms are expected to develop late this afternoon and tonight
near a slow moving cold front and possibly near a lingering
outflow boundary across southern Oklahoma left over the area from
the morning showers and thunderstorms. Some severe storms will be
possible late this afternoon and through the evening with large
hail and damaging winds. Heavy rain that could lead to flooding
will also be a concern tonight.

Showers and thunderstorms will remain possible from midnight to
sunrise, but the severe potential is expected to diminish late
this evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations from late
afternoon into part of the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe storms will be possible again Saturday and Sunday
across parts of Oklahoma and north Texas. Heavy rain and localized
flooding will be possible again on Saturday. Storm chances will
resume Monday night, and continue through Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 30, 7:18 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
718 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     1 ENE WAYNE             34.92N 97.30W
06/30/2017                   MCCLAIN            OK   EMERGENCY MNGR

            POWER POLE DOWNED.

&&

JP
Local storm report, Jun 30, 7:19 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     WALTERS                 34.36N 98.31W
06/30/2017  E70 MPH          COTTON             OK   TRAINED SPOTTER

&&

JP
Special weather statement, Jun 30, 7:24 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
724 PM CDT FRI JUN 30 2017

OKZ031-032-042-010100-
Pontotoc OK-Hughes OK-Seminole OK-
724 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pontotoc...western
Hughes and southern Seminole Counties Until 800 PM CDT...

AT 722 PM CDT, strong thunderstorms were along a line extending from
4 miles south of Bearden to near Wewoka to near Konawa, moving east
at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3503 9621 3481 9642 3475 9677 3499 9678
      3513 9657 3533 9645 3529 9644 3528 9606
TIME...MOT...LOC 0022Z 263DEG 7KT 3528 9641 3514 9649 3496 9675

BRB
Local storm report, Jun 30, 7:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             ALTUS                   34.65N 99.33W
06/30/2017  E1.00 INCH       JACKSON            OK   AMATEUR RADIO

            AT CITY HIGH SCHOOL.

&&

JP
Local storm report, Jun 30, 7:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     5 ENE WALTERS           34.39N 98.23W
06/30/2017                   COTTON             OK   TRAINED SPOTTER

            MANY POWER LINES DOWNED.

&&

JP
Local storm report, Jun 30, 7:33 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             ALTUS                   34.65N 99.33W
06/30/2017  E1.00 INCH       JACKSON            OK   AMATEUR RADIO

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:03 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pontotoc, Pottawatomie27 min
Jun 30, 7:06 PM CDTSpecial Weather StatementOUNCanadian24 min
Jun 30, 7:11 PM CDTAreal Flood AdvisoryOUNPottawatomie3 hr
Jun 30, 7:12 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman48 min
Jun 30, 7:13 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens47 min
Jun 30, 7:18 PM CDTSevere Thunderstorm WarningOUNComanche, Tillman42 min
Jun 30, 7:24 PM CDTSpecial Weather StatementOUNHughes36 min
Jun 30, 7:32 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Pottawatomie, Seminole43 min
Jun 30, 7:38 PM CDTAreal Flood AdvisoryOUNComanche, Greer, Harmon, Jackson, Kiowa, Tillman3 hr
Jun 30, 7:45 PM CDTFlash Flood WarningOUNComanche3 hr
Jun 30, 7:52 PM CDTSevere Thunderstorm WarningOUNHarmon38 min
Jun 30, 7:57 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson48 min
Jun 30, 7:59 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens46 min
Jun 30, 8:14 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc28 min
Jun 30, 8:17 PM CDTSpecial Weather StatementOUNHughes28 min
Jun 30, 8:19 PM CDTAreal Flood AdvisoryOUNStephens3 hr
Jun 30, 8:25 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jackson, Tillman3 hr
Jun 30, 8:26 PM CDTSpecial Weather StatementOUNCotton, Tillman34 min
Jun 30, 8:46 PM CDTSpecial Weather StatementOUNJefferson29 min
Jun 30, 8:49 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa41 min
Jun 30, 8:53 PM CDTSpecial Weather StatementOUNAtoka, Coal37 min
Jun 30, 8:57 PM CDTFlash Flood WarningOUNStephens3 hr
Jun 30, 9:14 PM CDTSpecial Weather StatementOUNCarter, Jefferson31 min
Jun 30, 9:18 PM CDTSpecial Weather StatementOUNJohnston27 min
Jun 30, 9:29 PM CDTSpecial Weather StatementOUNKiowa31 min
Jun 30, 9:47 PM CDTSpecial Weather StatementOUNCarter, Love28 min
Jun 30, 9:52 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love53 min
Jun 30, 10:22 PM CDTSevere Thunderstorm WarningOUNBryan, Carter, Johnston, Love, Marshall, Murray38 min
Jun 30, 10:57 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall63 min
Jul 1, 12:37 AM CDTSpecial Weather StatementOUNLincoln, Oklahoma38 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.